ASA Toxicity

This case is written by Dr. Donika Orlich. She is a staff physician practising in the Greater Toronto Area. She completed her Emergency Medicine training at McMaster University and also obtained a fellowship in Simulation and Medical Education.

Why it Matters

Salicylate toxicity, while relatively rare, has fairly nuanced management. It is important for physicians to be aware of presenting features of the toxicity and also of key management steps. Some pearls from this case include:

  • That hypoglycemia (and neuroglycopenia) is a manifestation of ASA toxicity.
  • Urine alkalinization (and correction of hypokalemia) is an important initial treatment for suspected toxicity.
  • Should a patient require intubation, it is paramount to set the ventilator to match the patient’s pre-intubation respiratory rate as best as possible.
  • Dialysis is indicated in intubated patients and also in patients with profoundly altered mental status, high measured ASA levels, and renal failure.

Clinical Vignette

You are working at a community hospital. The triage nurse comes to tell you that they have just put an 82 year-old male in a resuscitation room. He was found unresponsive by his daughter and was brought in by EMS. In triage he was profoundly altered, febrile and hypotensive. His daughter is in the room with him.

Case Summary

The learner will be presented with an altered febrile patient, requiring an initial broad work-up and management plan. The learner will receive a critical VBG report of severe acidosis, hypoglycemia and hypokalemia, requiring management. Following this, the rest of the blood work and investigations will come back, giving the diagnosis of salicylate overdose. The patient’s mental status will continue to decline and learners should proceed to intubate the patient, anticipating issues given the acid-base status. The learner should also initiate urinary alkalinization and make arrangements for urgent dialysis.

Download the case here: ASA Toxicity

ECG for the case found here:

Hypokalemia ECG

(ECG source: https://lifeinthefastlane.com/ecg-library/basics/hypokalaemia/)

Initial CXR for the case found here:

ards pre intubation

(CXR source: http://www.radiology.vcu.edu/programs/residents/quiz/pulm_cotw/PulmonConf/09-03-04/68yM%2008-03-04%20CXR.jpg)

Post-intubation CXR for the case found here:

ARDS post intubation

(CXR source: http://courses.washington.edu/med620/images/mv_c3fig1.jpg)

FAST showing no free fluid found here:

no FF

Pericardial U/S showing no PCE found here:

Abdominal U/S showing no AAA found here:

no AAA

All U/S images are courtesy of McMaster PoCUS Subspecialty Training Program.

Pancreatitis with ARDS

This case is written by Dr. Kyla Caners. She is an emergency physician in Hamilton, Ontario and the Simulation Director of McMaster University’s FRCP-EM program. She is also one of the Editors-in-Chief here at EmSimCases.

Why it Matters

Pancreatitis is a common diagnosis made in the ED. However, severe pancreatitis with shock is relatively rare. As such, this case highlights several important points about the management of a hypotensive patient with abdominal pain:

  • The importance of maintaining a broad differential diagnosis and employing beside imaging in one’s assessment
  • The need for aggressive fluid resuscitation in an acutely hypotensive patient
  • The risk of ARDS with pancreatitis
  • The importance of developing a safe approach to the intubation of a patient who is simultaneously hypoxic and hypotensive

Clinical Vignette

Patricia is a 50 year old female who presents with epigastric abdominal pain. It’s been persistent for the last 24 hours and radiates through to her back. She has been nauseous all day and has been vomiting so much she “can’t keep anything down.” She was “on a bender” this weekend drinking beer and whiskey.

Case Summary

A 50 year-old female who was “on a bender” over the weekend now presents with diffuse abdominal pain and persistent nausea and vomiting. She will have a diffusely tender abdomen, a BP of 80/40, and be tachycardic. The team will need to work through a broad differential diagnosis and should fluid resuscitate aggressively. Once the patient has received 6L of fluid, she will become tachypneic and hypoxic and require intubation. The team will be given a lipase result just prior.

Download the case here: Pancreatitis with ARDS

ECG for the case found here:

Sinus tachycardia

(ECG source: http://cdn.lifeinthefastlane.com/wp-content/uploads/2011/12/sinus-tachycardia.jpg)

Initial CXR for the case found here:

normal female CXR radiopedia

(CXR source: http://radiopaedia.org/articles/normal-position-of-diaphragms-on-chest-radiography)

ARDS CXR for when patient is hypoxic found here:

Pre-intuabtion

(CXR source: http://www.radiology.vcu.edu/programs/residents/quiz/pulm_ cotw/PulmonConf/09-03-04/68yM%2008-03-04%20CXR.jpg)

Post-intubation CXR for the case found here:

Post intubation

(CXR source: http://courses.washington.edu/med620/images/mv_c3fig1.jpg)

FAST showing no free fluid found here:

no FF

U/S aorta showing no AAA found here:

no AAA

Pericardial U/S showing no effusion found here:

(All U/S images are courtesy of McMaster PoCUS Subspecialty Training Program)

Opioid Overdose with ARDS

This case was written by Dr. Martin Kuuskne from McGill University. Dr. Kuuskne is a PGY4 Emergency Medicine resident and one of the editors-in-chief at EMSimCases.

Why it Matters

Opioid toxicity is a clinical diagnosis that should be rapidly recognized and managed. This case highlights four important aspects of a patient presenting after an opioid overdose:

  • Maintaining and addressing a wide differential diagnosis for the comatose patient.
  • Indications for and dosing of naloxone in the treatment of opioid toxicity.
  • Preoxygenation and intubation of a patient in the setting of significant hypoxemia.
  • Recognition of heroin associated acute respiratory distress syndrome (ARDS), a rare complication of opioid toxicity.

Clinical Vignette 

You are working in a community centre emergency department. A 34-year-old male is being brought into the resuscitation bay by EMS after being found unconscious in an alley-way by bystanders who called 911. The patient was given O2 by facemask and no other therapies en-route.

Case Summary

A 34-year-old male was found unconscious in an alleyway by bystanders who called EMS. The patient presents with a clinical opioid intoxication requiring naloxone administration. The patient also presents with acute respiratory distress syndrome (ARDS) secondary to heroin use requiring airway support, intubation and mechanical ventilation.

Download the case here: Opioid Overdose with ARDS

Preintubation CXR for case found here: 

Pre-intuabtion

(CXR source: http://www.radiology.vcu.edu/programs/residents/quiz/pulm_cotw/PulmonConf/09-03-04/68yM%2008-03-04%20CXR.jpg)

Postintubation CXR for case found here:

Post intubation

(CXR source: http://courses.washington.edu/med620/images/mv_c3fig1.jpg)

ECG for case found here: 

EKG

(ECG source: http://www.emedu.org/ecg/images/sb_1a.jpg)

Lung ultrasound for case found here: